Alert archive / South Dakota / High Wind Watches in 2016

High Wind Watch 2, NWS Aberdeen, SD

February 18, 201610 counties in South Dakota

NWS Aberdeen, SD issued this high wind watch at Feb 18, 2016, 3:38 AM CST for 10 counties in South Dakota. It took effect at Feb 19, 2016, 12:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 18, 2016, 3:38 AM CST (09:38 UTC)
In effect from
Feb 19, 2016, 12:00 AM CST
Expired
Feb 18, 2016, 2:02 PM CST
In force
Issued by
NWS Aberdeen, SD

Counties Campbell County, SD, Corson County, SD, Dewey County, SD, Hughes County, SD, Jones County, SD, Lyman County, SD, Potter County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 166 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

087 
WWUS73 KABR 180938
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
338 AM CST THU FEB 18 2016

SDZ003-004-009-015-016-033>035-045-048-182145-
/O.NEW.KABR.HW.A.0002.160219T0600Z-160220T0000Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES-
LYMAN-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...MOBRIDGE...
TIMBER LAKE...GETTYSBURG...FORT PIERRE...ONIDA...PIERRE...MURDO...
PRESHO
338 AM CST THU FEB 18 2016 /238 AM MST THU FEB 18 2016/

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
AFTERNOON. 

* TIMING...A FRONTAL PASSAGE LATER TONIGHT COULD CAUSE A FEW HOURS
  OF VERY STRONG WINDS. THE WINDS SHOULD INCREASE AGAIN DURING THE
  LATE MORNING THROUGH THE AFTERNOON HOURS ON FRIDAY. WINDS WILL
  DIMINISH FRIDAY EVENING.

* WINDS...WEST WINDS 25 TO 40 MPH WITH GUSTS OF 55 TO 60 MPH
  POSSIBLE.

* IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE
  CONTROL...ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
SD
1 follow-up statement
710 
WWUS73 KABR 182002
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
202 PM CST THU FEB 18 2016

...STRONG WINDS TONIGHT AND FRIDAY AFTERNOON...

.A FRONTAL SYSTEM MOVING THROUGH THE REGION TONIGHT WILL BRING THE
FIRST PUSH OF STRONG AND GUSTY WINDS. BEHIND THE FRONT ON FRIDAY
AFTERNOON THERE WILL BE A LONGER PERIOD OF STRONG WINDS.

SDZ003-004-009-015-016-033>035-045-048-190415-
/O.UPG.KABR.HW.A.0002.160219T0600Z-160220T0000Z/
/O.NEW.KABR.HW.W.0002.160219T0600Z-160220T0000Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES-
LYMAN-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...MOBRIDGE...
TIMBER LAKE...GETTYSBURG...FORT PIERRE...ONIDA...PIERRE...MURDO...
PRESHO
202 PM CST THU FEB 18 2016 /102 PM MST THU FEB 18 2016/

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT CST /11 PM MST/
TONIGHT TO 6 PM CST /5 PM MST/ FRIDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT CST /11 PM MST/
TONIGHT TO 6 PM CST /5 PM MST/ FRIDAY. THE HIGH WIND WATCH IS NO
LONGER IN EFFECT. 

* TIMING...A FRONTAL PASSAGE LATER TONIGHT WILL CAUSE A COUPLE
  HOURS OF VERY STRONG WINDS. THE WINDS WILL INCREASE AGAIN DURING
  THE AFTERNOON HOURS ON FRIDAY. WINDS WILL DIMINISH FRIDAY
  EVENING.

* WINDS...WEST WINDS 30 TO 40 MPH WITH GUSTS OF 55 TO 65 MPH
  POSSIBLE.

* IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE 
  CONTROL...ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-190415-
/O.NEW.KABR.WI.Y.0001.160219T0600Z-160220T0000Z/
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND-BUFFALO-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...EUREKA...
ABERDEEN...BRITTON...SISSETON...IPSWICH...WEBSTER...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...HIGHMORE...MILLER...FORT THOMPSON
202 PM CST THU FEB 18 2016

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST
FRIDAY. 

* TIMING...A FRONTAL PASSAGE LATER TONIGHT MAY CAUSE A COUPLE
  HOURS OF GUSTY WINDS. THE WINDS WILL INCREASE AGAIN DURING THE
  AFTERNOON HOURS ON FRIDAY. ALONG THE COTEAU WINDS STRONGER
  DOWNSLOPE WINDS WILL LAST FROM EARLY FRIDAY MORNING THROUGH THE
  AFTERNOON.

* WINDS...WEST TO NORTHWEST WINDS 25 TO 40 MPH WITH GUSTS AS HIGH
  AS 55 MPH WITH STRONGEST GUSTS EXPECTED FRIDAY AFTERNOON.

* IMPACTS...SUDDEN WIND GUSTS CAN CAUSE DRIVERS TO LOSE
  CONTROL...ESPECIALLY IN LIGHTWEIGHT OR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this high wind watch went out at Feb 17, 11:43 PM CST, 3 hours 55 minutes earlier.

Area forecast discussion, Feb 17, 11:43 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1143 PM CST WED FEB 17 2016

.UPDATE...
ISSUED AT 1142 PM CST WED FEB 17 2016

06Z AVIATION DISCUSSION UPDATED BELOW.

UPDATE ISSUED AT 837 PM CST WED FEB 17 2016

LOW CLOUDS ALONG WITH SOME FOG WILL REMAIN THROUGH THE NIGHT
ACROSS THE REGION. WITH THE CLOUDS ALONG WITH STEADY SOUTHEAST
BREEZES...TEMPERATURES WILL REMAIN STEADY OR FALL VERY LITTLE
THROUGH THE NIGHT. UPDATED FORECAST.

UPDATE ISSUED AT 539 PM CST WED FEB 17 2016

00Z AVIATION DISCUSSION UPDATED BELOW.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 240 PM CST WED FEB 17 2016

MAIN CHALLENGES OVER THE SHORT TERM WILL BE TEMPERATURES THU AND FRI
AND WINDS THU NIGHT AND FRIDAY.

AS WINDS BECOME MORE SOUTHERLY THIS EVENING FOG WILL BECOME LESS OF
A CONCERN. HOWEVER STRATUS IS LIKELY TO HANG AROUND AND THAT WILL
THROW A WRENCH IN THE TEMP FORECASTS AS IT DID TODAY. SUFFICE TO SAY
THAT LOWS TONIGHT WILL NOT DIFFER MUCH FROM HIGHS TODAY. UPPER
RIDGING WILL SHIFT OVER THE PLAINS TONIGHT AND H85 TEMPS WILL
INCREASE. WITH THE CONTINUED SOUTHERLY FLOW AHEAD OF AN APPROACHING
FRONTAL SYSTEM TEMPS WILL WARM INTO THE 40S AND 50S ON THURSDAY EVEN
WITH CLOUD COVER. THAT SAID 60 IN KPIR MAY BE A STRETCH IF VERY LOW
STRATUS PERSISTS ALL DAY THURSDAY. CURRENTLY HAVE THEM FORECAST TO
BREAK OUT IN THE AFTERNOON.

AS THE FRONT MOVES ACROSS THE AREA ON THU NIGHT SOME PRECIP WILL
ACCOMPANY IT. TEMPS LOOK WARM ENOUGH FOR ALL OR MOST OF THE PRECIP
TO REMAIN RAIN. WEST TO NORTHWEST WINDS BEHIND THE FRONT WILL
INCREASE INTO ADVISORY TERRITORY AT 30 TO 40 MPH SUSTAINED. LAPSE
RATES WILL BE STEEP BUT WITH NO CAA AND LOTS OF CLOUD COVER MIXING
IS EXPECTED TO BE TEMPERED. THE ATMOSPHERE SHOULD NOT BE ABLE TO TAP
THE 55KT TO 70 KT WINDS AT 700 AND 850MB. AS SKIES CLEAR BEHIND THE
FRONT ON FRIDAY TEMPS WILL RISE INTO THE UPPER 40S TO UPPER 50S
ACROSS THE AREA.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 240 PM CST WED FEB 17 2016

A FAST MOVING SHORTWAVE WILL BE TRACKING ACROSS THE NORTHERN PLAINS
AT THE START OF THE LONG TERM PERIOD. FORCING IS WEAK AND
BRIEF...BUT LIGHT PRECIPITATION CONTINUES TO BE FORECAST FOR
SATURDAY INTO SUNDAY. THERMAL PROFILES SUGGEST PTYPE WILL FAVOR
RAIN SATURDAY AFTERNOON...SWITCHING TO SNOW SOMETIME OVERNIGHT OR
BY EARLY SUNDAY MORNING. THE UPPER LEVEL PATTERN THEN TRANSITIONS
BACK TO THE NORTHWEST AS A RIDGE SLIDES OVER THE WESTERN CONUS. NO
MAJOR WAVES OF ENERGY RIDING THE RIDGE...SO THE WORKWEEK FORECAST
REMAINS DRY. TEMPERATURES REMAIN ABOVE NORMAL THROUGH THE TIME
FRAME.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1143 PM CST WED FEB 17 2016

IFR/MVFR STRATUS CEILINGS AND FOG ARE EXPECTED AT MOST LOCATIONS
THROUGH TONIGHT INTO THURSDAY. PIR IS EXPECTED TO BE MAINLY VFR
THROUGH THE PERIOD WITH CLOUDS MOVING OUT OF MBG ON THURSDAY
AFTERNOON.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...MOHR
SHORT TERM...WISE
LONG TERM...SERR
AVIATION...MOHR
Hazardous weather outlook, Feb 17, 4:07 AM CST, 23 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
407 AM CST WED FEB 17 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-181015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
407 AM CST WED FEB 17 2016 /307 AM MST WED FEB 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WESTERLY WINDS OF 25 TO 35 MPH WITH GUSTS AROUND 45 MPH WILL BE
POSSIBLE ON FRIDAY. WIND GUSTS EXCEEDING 50 MPH COULD BE POSSIBLE
ALONG AND WEST OF THE MISSOURI RIVER VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SD

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 2:02 PM CSTHigh Wind WarningABRBuffalo, Campbell, Corson, Dewey, Hughes, Hyde and 6 more25 hr
Feb 18, 2:02 PM CSTWind AdvisoryABRBrown, Buffalo, Clark, Codington, Day, Deuel and 10 more25 hr

Nearby

High Wind Watches in South Dakota, 2016Every high wind watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.